1

(30 replies, posted in General Discussion)

Congratulations to everyone - you've done a great job AND you've been heard!

We (the foundation) have been contacted by Stand Up To Cancer.  They have asked us for our logo and a bit of other information. We have gotten them the required elements so the foundation name/logo should show up shortly.

Thank you all for your support. We couldn't do it without you.

Best wishes,
Dawn

Angela and Brian,

We are happy you'd like to do a fundraiser. We just updated our site with information to help you and others. Just click on the "Get Involved" button and "Local Fundraisers". If we can be of assistance, let us know.

Best,
Dawn

3

(22 replies, posted in New Developments)

Jeff,

Hi, I would have responded sooner but I haven't been on the site in a few days. Hoping that Tarceva works for you. My mom was on Tarceva for three months along with Gemzar. Not sure what caused what side effects but here is what she experienced:

-Rash - which was really not a big deal. Mostly on her chin and nose. I found it hard to really see unless I was close to her.
-Dryness - she didn't lose her hair but it became pretty brittle and would break off. Plus her fingers would split at the ends (like paper cuts). She just made sure to put on lotion and wear gloves to wash the dishes etc.
-Cold - she felt colder than normal. She lives in SC and it would be 90 and she would have a sweater on.
-Breathing problems - this was the worst and right now her doctors are still debating if this was due to the Tarceva or not. She did have to be admitted to the ICU and on oxygen etc for a week. It is a side effect in a very small percentage of people (1 to 5%) but something to keep an eye on. If you have any problems it would be good to get an x-ray to make sure that the lungs are ok. She didn't have fluid but more like IDL.

She never had a problem with her cell counts, liver function etc. In fact, about two months in the doctor told her, her red cell count was that of a heathly man. She had also lost about 20 pounds before she went on the drugs but that changed and she put back on about 10 pounds. The best part was she had her scan last month and it showed that all the small spots were no longer showing up and that her tumor on her liver was down from 8cm to 2cm. Overall, they said her scan show 70% improvement. I hope that you have really great results with this. I always tell my mom about you and it gives her such hope and inspiration.

Best wishes,
Dawn

Hi all,

I just wanted to share some good news. My mom was diagnosed in June and had three months of chemo (gemzar and tarceva). We just got the results from her scans and they showed a 70% reduction. The tumor on her liver that was 8cm is now 2cm and any other spots they had seen are no longer showing up. She had to go off the tarceva as it caused breathing problems for her, but we are so happy and feel so lucky to finally get some good news. She is completely off everything for the next three weeks (which she is very happy about) while her doctors figure out her next plan of action.

My prayers for everyone here,
Dawn

Hi,

I wanted to see if anyone here had experienced any head pain with cc. I did a search but didn't see anything. My mom has been feeling some pain at the back of her head - like she bumped it (but didn't). It is only painful when she lies down or if she touches that area. She has been off chemo for two weeks now due to complications but while she was on it, she didn't feel the pain. Anyone have a similar experience or any thoughts?

Thank you for any insight you can provide,
Dawn

Great news Kris. I think I read you were from South Carolina. Just curious what part. I lived in Greenwood for 10 years. My parents now live in Simpsonville.

Just one other note on Tarceva. My mom was on it for about 3 months and she developed a serious problem breathing. It caused inflammation in her lungs. They admitted her to the hospital on Monday and put her on a ventilator. She is beginning to do better now and hopefully will come home in a few days. This is something that only 5% or so of the people develop (or so they say) but something important to watch out for.

Dawn

8

(1 replies, posted in Chemotherapy)

Hello all,

My mom is on Tarceva and we just got this notice. Just thought I would pass it along as I know there are others on this drug as well.

Best wishes for you all,
Dawn

FDA Issues Warning of Liver Failure and Death Associated with Tarceva
Results From a Clinical Study
The FDA, OSI and Genentech have issued a warning today about the drug Tarceva, also known as erlotinib, based on cases of liver failure and hepatorenal syndrome, including fatalities reported during its use, particularly in patients with baseline hepatic impairment.

The new safety information comes from a pharmacokinetic study in patients with advanced solid tumors and moderate hepatic impairment. The warning states that patients with liver impairement who are receiving Tarveca, should be monitored closely, and the drug should be used with extra caution in certain patients.

9

(8 replies, posted in Chemotherapy)

Hi,

My mom is also on Tarceva and Gemzar. She is just about finished her second round. She takes one pill a day and gets Gemzar once a week for three weeks then one week off. She also has the rash/acne and some splitting of her finger tips (dryness) but they gave her some cream and that has helped a bunch. She was diagnosed in June and this is the first treatment she has received. We don't know any results yet as she'll have a scan after the third round but she is feeling much better than she was and has stop losing weight so at least there is something positive.

Best of luck to you and John - I hope you find success with this.

Dawn

My mom is a bit different - she was pretty thin most of her life. Just in the last five years she may have been five to ten pounds overweight - which was good since she lost that and more. For awhile, she was losing a pound a day. I think drinking her boost helped stop the loss. Her doctors also think her cancer is slow growing. They believe she had this for two years before she was diagnosed.

Dawn

Lynns,

My mother also has high calcium. They originally thought it was due to a parathyroid problem but have now decided that it is due to the cancer. She also has a large tumor on her liver - not sure if that has something to do with the high calcium but we were told high calcium is an "indirect" symptom.

Best,
Dawn

Hi,

I just want to echo what Christina has said on Gemzar and Tarceva. My mom who was diagnosed last month has been on this for three weeks and feels the best she has since a month before she even knew what was wrong. Her only real side effect is the acne/rash. Don't want to push any drugs but just wanted to share her experience too. Best of luck with whatever you choose. I always enjoy reading you posts.

Best,
Dawn

13

(34 replies, posted in Introductions!)

Mark,

Sorry to hear about your mom but don't give up and definitely get a second opinion. Even if your mom can't travel, you may be able to send her information to another doctor to get their input.

My mom was diagnosed last month with similar symptoms - pain on her right side, no appetite and only eating a bite or two of food. They did the same thing - checked her colon etc, found tumors on her liver and eventually decided on cc.  The only difference is my mom had no jaundice.

We got her some Boost which she would drink even though she didn't want to, (sometimes two a day) to help with the calories she needed. She just started chemo - this was her third week. She is on Tarceva and Gemitabine and actually has eaten more this week and feels better this week than she has since she was diagnosed. However, we are still getting a second opinion next week by sending her records to another place. We just feel that it is important to do so.

I was where you are just about a month ago. Don't give up hope.

Best Wishes,
Dawn

14

(3 replies, posted in Introductions!)

Hello all,

I have been reading your posts for about two days trying to figure out this terrible disease and they have all been very helpful (although I am still confused). My mom was just diagnosed with cc. I am trying to find out all the information I can for her. She hasn't been sick really but it started with pain in her right shoulder and high calcium. They finally did a CT scan and saw a tumor on her liver (approx 8cm). They then had her do a colonoscopy and checked her stomach etc trying to find out where it started. Nothing was found on those tests. She then had a biopsy of the liver tumor. It took pathology a few days but they finally decided on cc. Looking at her blood test etc all her levels are normal except she has high cholesterol (not too high which she has had for awhile and was on med for this) and is pre-diabetic. Her bilirubin level etc where fine. She does have some discomfort when she eats (especially food with more fat).

She is starting  chemo today once a week for three weeks using Gemzar "Gemitabine" and also taking tablets daily for 30 days Tarceva "erlotinib". I haven't seen anything on here about Tarceva - has anyone been on this? I found that they use it for small cell lung cancer. They said she could not have surgery because it had spread to her liver but it seems like others have had surgery with this being the case.

Any advice you can give would greatly be appreciated. I think I am still in shock right now. I am hoping we can find her something to help her hang on for awhile. I am having my first child soon and really want to be able to share that with her. My god bless you all.

Dawn